The number one reason given for not starting ART in
people with HIV and TB coinfection is the increased risk of TB immune reconstitution
inflammatory syndrome (IRIS). Is this good reason to delay treatment, and how can the
risk be managed? What should the nurse be aware of?
TB IRIS generally occurs within the
first six months of starting ART (usually in the first few weeks) when the
recovering immune system suddenly reacts in counterproductive ways to
infections. This triggers worsening of existing TB symptoms, a recurrence of
old symptoms in someone already taking appropriate TB treatment (paradoxical
IRIS), and sometimes, new manifestations of the disease, like extrapulmonary TB
(such as severe purulent TB infections in the lymph nodes). In other people,
TB IRIS may ‘unmask’ a case of TB that hadn’t been recognised (or shown any symptoms) or had been
initiation of ART.
Some of the symptoms of TB IRIS might not seem to be
TB-related, like jaundice, neurological symptoms or nausea and vomiting. IRIS-like reactions
to other opportunistic infections could be happening at the same time.
ART does not cause TB IRIS. The immune system does.
It is trying to throw unwanted guests out of the body.
What is happening is more like this: picture the immune system
as being like a great boxer or warrior who has been knocked out in the battle
with HIV. While it has been unconscious, TB or other infections set up
little colonies in different places in the body. When ART comes in to save the
day, the immune system starts to recover — but is a bit dazed and confused for
a while. It may look around and see signs of one of these TB colonies. Then it
flies into a rage and responds with too much force. The more extensive the
infection, the more problems it can cause — and the most widespread infections
are likely to be in the people who had the most compromised immune systems when
they started ART — and in whom TB treatment hasn’t had the chance to clear up,
especially early in the course of TB treatment.
How common is it? Common enough that any nurse treating TB
patients with advanced HIV disease will probably see it. The reported frequency
varies depending on how low the CD4 counts were in the cohort when ART is
started. In some recent studies in people with advanced HIV infection, IRIS
was found in somewhere between one in ten and one in four of patients who
responded to effective ART, while other studies looked at how common IRIS was
in people who already had opportunistic infections when they started ART, and
reported rates of between one in seven and one in five. Usually IRIS was
reported to be mild and resolved on its own. But some of these conditions
caused patients tremendous suffering and, in other cases, IRIS was quite
aggressive and life threatening, and some patients died.
Avoiding IRIS certainly sounds like a good idea but, in advanced
patients, the option of delaying ART even for a few weeks does not exist in the
vast majority of cases.
Three major studies suggested the
best time to start antiretroviral treatment in people taking TB treatment
depends upon the patient’s CD4 cell count. Taken together, these studies show
People with TB and a very low CD4 count (below
50) require ART urgently, and need
to start within two weeks of starting TB treatment
All other patients with HIV and TB need to start
ART within eight weeks of starting TB treatment.
Caution is needed
in cases of TB meningitis; immediate ART is associated with more severe adverse
events in these cases.
The risk of IRIS was higher in people with
more advanced HIV disease.
Key enrolment criteria:
Median CD4 (IQR):
CAMELIA (Blanc, ANRS)
CD4 < 200
STRIDE (Havlir, ACTG)
CD4 < 250
SAPIT (Abdool-Karim, CAPRISA)
CD4 < 500
2010 abstract THLBB106, CROI 2011 abstract 38, CROI 2011 abstract 39LB, NEJM October 22 2011.
The studies showed that starting ART sooner after starting TB
treatment is associated with a higher risk of IRIS — but the people most at
risk of IRIS are those most at risk of death without ART, and the risk-to-benefit ratio is strongly in favour of early ART.
Basing the decision of when to start ART in people with TB and
clearly advanced HIV on a CD4 cell count result could delay and increase the risk of death. Requiring a CD4
cell count result to decide how soon to start treatment, and then waiting up to
two weeks for the result, defeats
the objective of using the CD4 count to fast-track patients. By the time the
result comes back it may be too late.
IRIS shouldn’t scare any qualified nurse away from starting ART
in someone with HIV and TB — that action may save their
But nurses should be on the lookout
for IRIS once a patient has started ART, and
also look for TB before initiation of ART.
Before ART is started, it is
important to remember the other collaborative activities WHO recommends for better care for people living with TB and HIV: they should be provided with a comprehensive
package of prevention, diagnosis, treatment and care interventions for HIV.
This includes clinical and immunological staging and diagnosis and treatment of
any opportunistic infections.
“The people most at risk of dying,
those with CD4 <50, probably have other undiagnosed, untreated OIs that will
actually kill them – like cryptococcal meningitis,” Stacie Stender, a nurse
working with JHPIEGO told HATIP. Indeed, in a number of studies on IRIS,
most of the fatalities showed signs of cryptococcal IRIS. Any time there
appears to be central nervous system involvement with raised
intracranial pressure, such as with cryptococcal and tubercular meningitis, the nurse should not
start ART, but refer the patient to a physician. If this is
only discovered after ART has been
started and IRIS begins causing inflammation in the central nervous system, it
will take a specialist to manage it aggressively with corticosteroids
— and even then, the prognosis is not good.
In addition, a number of details
observed in the initial assessment and when lab results are returned could
help flag a higher risk of IRIS, allowing the nurse to
develop a plan with expert patients or community-based organisations to keep a
closer eye on these patients.
Risk factors for IRIS
A CD4 cell count < 50
A CD4 % <7
Anaemia (haemoglobin <100 g/l)
World Health Organization (WHO) clinical stage
3 or 4
A body mass index (BMI) of less than 18.5kg/m(2)
High viral load
Risk factors for IRIS after starting ART
A CD4 lymphocyte count increase >0.5/μL/day
(a very good response to ART)
Very good adherence (this is likely to
encourage a good CD4 response)
Night sweats during ART initiation
to show improvement in physical health on ART and TB treatment
“Adults and children on ART and TB
treatment should feel better, with more energy and resolution of specific
symptoms. If this isn't happening or there is a change from better to worse,
there is a problem,” Dr Doug Wilson, Chief of Infectious Diseases at Edendale Hospital, a large tertiary facility in
Kwazulu Natal told HATIP.
Those are signs that the nurse should get support or call a
specialist, but with increasing severity the patient will need to be referred
up to the next level of care.
When to refer HIV-TB
patients: deterioration symptoms checklist
Nausea and vomiting – refer if severe; also
check ALT in all with nausea and vomiting and refer if ALT > 100
Severe abdominal pain
Return of TB symptoms with HR > 120, RR
> 30 or Temp > 390C.
Loss of weight > 5kg
New skin rash or mouth ulceration
Severe weakness, patient needs assistance to
Patients with ‘unmasking’ TB IRIS may develop
rapid onset of respiratory symptoms resembling bacterial pneumonia and
sometimes respiratory failure, and should be referred immediately.
Massive painful node enlargement
Airway compression or
Neurological manifestations that require doctors’
Dr Wilson suggested the following, as ‘Alert symptoms' to
detect cases that may be due to IRIS:
Acute symptoms (hours to days)
Prostration, shortness of breath, delirium, cough, chest
pain, abdominal pain, vomiting, headache, hypotension, tachycardia.
Weight loss, fevers & chills, night sweats, small bowel
diarrhoea and swelling of lymph nodes, and effusions.
Other potential causes of failure to thrive must also be
considered, especially multidrug-resistant TB (MDR-TB), but also non-adherence, malignancies and other opportunistic infections, and primary HIV drug resistance.
Check for these
symptoms and, if you are partnering with expert patients
and community health workers, advise them to be on the lookout. They should alert
you so that you can intervene to support the patient to continue treatment and not drop
out of care. When a case is detected, it can
generally be managed, if it is either referred or the nurse has the
support of a mentor or a doctor, without having to stop treatment — which would
arguably pose a greater risk to the patient.